Back to Ask the Diabetes Team Ask the Diabetes Team

From Westmont, New Jersey, USA:

My 13 year old daughter, who has many allergies and is on several different medications, developed a rash on her hands and feet. She has asthma, yet is very active and lives a very normal life. Her allergist ordered a series of blood tests and her fasting sugar came back 123 mg/dl [6.8 mmol/L] (70-105 mg/dl [3.9-5.8 mmol/L] was considered normal), and her A1c was 6.6% (normal range: 3.7-5.8%). Could her medications or the onset of puberty (she only had one period for the first time one month ago) be partly responsible or does she have diabetes? Her doctor suggested watching her diet and exercise and rechecking her in a few weeks. She is not overweight, though not thin eithe, and she has no definite symptoms of diabetes. Type 2 diabetes runs in my husband's family, though they were all diagnosed at a later age, and no one in the family has type 1 diabetes. Her rash improved after taking medication for the itching (she had a dose of it the night before her testing, though she did fast at least eight hours. If her sugar stays below 126 mg/dl [7 mmol/L], does she have diabetes?


As a clinician, I would suggest that your daughter has "impaired glucose homeostasis." She indeed may develop diabetes and indeed is at increased risk for diabetes in the near and more distant future. In addition, sometimes steroids are used to treat allergies -- sometimes injections of medications like Kenalog or medications by mouth such as prednisone. During times of steroid use, blood sugars may indeed be a little higher. However, there should be no dramatic effect on a hemoglobin A1c, and indeed 6.6% is a little too high. I would suggest reviewing these test results with your daughter's pediatrician who will be able to give you definitive advice about future testing that needs to be done and the best way to manage this "precursor" disease state.


Original posting 23 Jul 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.